Alert archive / South Dakota / Frost Advisories in 2025
Frost Advisory 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this frost advisory at Sep 6, 2025, 4:17 PM CDT for 7 counties in Iowa; 8 counties in South Dakota; 6 counties in Minnesota. It took effect at Sep 7, 2025, 3:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2025, 4:17 PM CDT (21:17 UTC)
- In effect from
- Sep 7, 2025, 3:00 AM CDT
- Expired
- Sep 7, 2025, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
All 21 counties
Cherokee County, IA, Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Jackson County, MN, Lincoln County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 29 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362 WWUS73 KFSD 062117 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 417 PM CDT Sat Sep 6 2025 IAZ001>003-012>014-021-MNZ071-080-089-090-097-098-SDZ038>040-052>056- 071000- /O.NEW.KFSD.FR.Y.0002.250907T0800Z-250907T1400Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Lincoln-Murray- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody- Including the cities of Inwood, Hartley, Howard, Flandreau, Ivanhoe, Brookings, Hawarden, Milford, Lake Benton, Hendricks, Jackson, Fulda, Sanborn, Spirit Lake, Arlington, Slayton, Hull, Cherokee, Rock Rapids, Orange City, Larchwood, Woonsocket, De Smet, Spencer, Pipestone, Luverne, Orland, Sibley, Lake Preston, Huron, Arnolds Park, Rock Valley, Tyler, Wessington Springs, Worthington, Madison, George, Lakefield, Alpena, Sioux Center, and Sheldon 417 PM CDT Sat Sep 6 2025 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY... * WHAT...Temperatures as low as 36, even locally colder, will result in frost formation. * WHERE...Portions of northwest Iowa, southwest Minnesota, and central and east central South Dakota. * WHEN...From 3 AM to 9 AM CDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Dux
3 follow-up statements
098 WWUS73 KFSD 070218 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 918 PM CDT Sat Sep 6 2025 IAZ001>003-012>014-021-MNZ071-080-089-090-097-098-SDZ038>040-052>056- 071030- /O.CON.KFSD.FR.Y.0002.250907T0800Z-250907T1400Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Lincoln-Murray- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody- Including the cities of Inwood, Hartley, Howard, Flandreau, Ivanhoe, Brookings, Hawarden, Milford, Lake Benton, Hendricks, Jackson, Fulda, Sanborn, Spirit Lake, Arlington, Slayton, Hull, Cherokee, Rock Rapids, Orange City, Larchwood, Woonsocket, De Smet, Spencer, Pipestone, Luverne, Orland, Sibley, Lake Preston, Huron, Arnolds Park, Rock Valley, Tyler, Wessington Springs, Worthington, Madison, George, Lakefield, Alpena, Sioux Center, and Sheldon 918 PM CDT Sat Sep 6 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY... * WHAT...Temperatures as low as 36, even locally colder, will result in frost formation. * WHERE...Portions of northwest Iowa, southwest Minnesota, and central and east central South Dakota. * WHEN...From 3 AM to 9 AM CDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Dux
483 WWUS73 KFSD 070900 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 400 AM CDT Sun Sep 7 2025 IAZ001>003-012>014-021-MNZ071-080-089-090-097-098-SDZ038>040-052>056- 071400- /O.CON.KFSD.FR.Y.0002.000000T0000Z-250907T1400Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Lincoln-Murray- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody- Including the cities of Orange City, Fulda, Lake Preston, De Smet, Hull, Madison, Slayton, Sibley, Pipestone, Brookings, Larchwood, Spirit Lake, Hendricks, Alpena, Huron, Luverne, Arlington, Ivanhoe, George, Cherokee, Hartley, Sanborn, Milford, Spencer, Inwood, Lakefield, Flandreau, Howard, Sheldon, Jackson, Sioux Center, Orland, Lake Benton, Woonsocket, Hawarden, Worthington, Wessington Springs, Rock Valley, Arnolds Park, Tyler, and Rock Rapids 400 AM CDT Sun Sep 7 2025 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Portions of northwest Iowa, southwest Minnesota, and central and east central South Dakota. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ AP
305 WWUS73 KFSD 071351 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 851 AM CDT Sun Sep 7 2025 IAZ001>003-012>014-021-MNZ071-080-089-090-097-098-SDZ038>040-052>056- 071500- /O.EXP.KFSD.FR.Y.0002.000000T0000Z-250907T1400Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Lincoln-Murray- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody- Including the cities of Spencer, Woonsocket, Sanborn, De Smet, Milford, Tyler, Inwood, Lakefield, Flandreau, Worthington, Sioux Center, Madison, Huron, George, Lake Preston, Hull, Hendricks, Larchwood, Spirit Lake, Rock Rapids, Howard, Wessington Springs, Alpena, Arlington, Rock Valley, Pipestone, Hartley, Luverne, Slayton, Ivanhoe, Orland, Cherokee, Orange City, Hawarden, Jackson, Brookings, Lake Benton, Arnolds Park, Fulda, Sheldon, and Sibley 851 AM CDT Sun Sep 7 2025 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures have warmed and frost is no longer expected this morning. $$ Meyers
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Sep 6, 2:11 PM CDT, 2 hours 6 minutes earlier. Its key messages:
- Patchy frost is possible Sunday morning. Better chances will be in southwest MN and east central SD.
- Chances for isolated to scattered thunderstorms Monday. Some could be strong to severe.
- Additional chances for thunderstorms in the latter half of next week. Temperatures should be near to a bit above normal all week.
Area forecast discussion, Sep 6, 2:11 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 211 PM CDT Sat Sep 6 2025 .KEY MESSAGES... - Patchy frost is possible Sunday morning. Better chances will be in southwest MN and east central SD. - Chances for isolated to scattered thunderstorms Monday. Some could be strong to severe. - Additional chances for thunderstorms in the latter half of next week. Temperatures should be near to a bit above normal all week. && .DISCUSSION... Issued at 209 PM CDT Sat Sep 6 2025 Any diurnally driven cumulus this afternoon will rapidly diminish around sunset as high pressure builds in from the northwest. This will lead to light winds and cool temperatures with patchy frost possible. The better chances will be in east central SD and southwest MN. While widespread frost is not expected, if you have anything outside that might be susceptible to frost, bring it inside. Otherwise lows should be in the mid 30s to lower 40s. Sunday morning will start off chilly, but with abundant sunshine, light winds and highs in the upper 60s to lower 70s a very pleasant late summer/early fall day is expected. Sunday night into early Monday morning upper level support spreads across the High Plains and warm advection develops in the mid levels ahead of this energy. Model soundings continue to indicate some moisture around 800 mb as the warm air advection develops which brings some weak instability, but confidence too low to include any shower or thunderstorm threat. Would not be surprised if some activity develops, just low confidence on where. On Monday this upper level energy moves into western and northern SD with a surface front expected to work into central SD. Ahead of this front the atmosphere becomes moderately unstable with CAPE values round 1500 J/kg like. Shear is weak, but given the expected instability an isolated severe storm is not out of the question. The better chances would be in central SD late afternoon and early evening if anything can break the capping inversion and then across the remainder of the area from mid evening into the early overnight hours as the wave moves east and LLJ veers and focuses east of I-29 after midnight. Tuesday into Wednesday should be mainly dry as upper level ridging slowly builds ahead of a deepening large scale trough to the west. Some lingering warm air advection east of I-29 on Tuesday morning could support and isolated shower or thunderstorm. Wednesday night into Saturday will see this upper level ridge partially break down with southwesterly upper level jet energy bringing occasional waves onto the Northern Plains during this time. This will likely bring a few rounds of showers and thunderstorms and with some instability some isolated chances for severe weather. Currently the deeper shear does not appear to support any organized severe weather potential. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1202 PM CDT Sat Sep 6 2025 VFR through the period. High pressure builds into the area tonight with light winds tonight into Sunday morning. Patchy frost will be possible. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...08
Hazardous weather outlook, Sep 6, 1:48 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 148 PM CDT Sat Sep 6 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-071900- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 148 PM CDT Sat Sep 6 2025 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Patchy frost and river and valley fog will be possible late tonight into early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible on Monday, some of which may become strong to severe. Additional chances for thunderstorms are possible in the latter half of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in South Dakota, 2025Frost Advisories in Iowa, 2025Frost Advisories in Minnesota, 2025Every frost advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.